PO Box 360
Trenton, NJ 08625-0360

For Release:
October 10, 2012

Mary E. O'Dowd, M.P.H.
Commissioner

For Further Information Contact:
Office of Communications
(609) 984-7160

NJ Reports Second Case of Meningitis Associated With Potentially Contaminated Steroid Medication

Today, the New Jersey Department of Health is reporting to the U.S. Centers for Disease Control and Prevention (CDC) its second case linked to an ongoing, multi-state outbreak of fungal meningitis associated with potentially contaminated steroid medication.

A 57-year-old Cumberland County man is hospitalized at South Jersey Healthcare Regional Medical Center at Vineland with presumptive fungal meningitis. He is recovering and receiving intravenous anti-fungal medication. He received a spinal injection on July 12 at South Jersey Healthcare Regional Medical Center from one of the lots recalled by New England Compounding Center (NECC) located in Framingham, Mass. Two to three weeks later, he began having headaches. He was contacted by South Jersey Healthcare over the weekend as part of its patient notification and was evaluated at the hospital's clinic Monday with a worsening headache, stiff neck and increased sensitivity to light. He was sent to the hospital's emergency department for further testing and was admitted on Tuesday.

"Nearly all of the approximately 650 New Jersey residents who received injections associated with potentially contaminated steroid medication have been contacted. These individuals will need to be monitored for several weeks because it may take one to four weeks or longer for patients to exhibit symptoms," said Health Commissioner Mary E. O'Dowd. "Symptoms include headaches, fever, nausea, neck stiffness, confusion and/or dizziness."

"Any patient who has had a steroid injection and is experiencing symptoms should call their health care provider immediately," the Commissioner said.

According to the CDC, the form of fungal meningitis that has been identified is not contagious, meaning it is not spread from person to person. The source of the fungus has not yet been identified, and the cause of infections in the other patients is still being assessed. Additional information about the outbreak is available on the CDC's website at http://www.cdc.gov/HAI/outbreaks/meningitis.html

DOH has been in contact with the six facilities that received the affected product and they have worked diligently to contact patients who received injections of the recalled steroid medication (methylprednisolone acetate).

"I thank the affected health care facilities for their efforts to offer assistance to their patients as quickly and effectively as possible during this ongoing investigation and response," Commissioner O'Dowd said.

Out of an abundance of caution, on Oct.6, the U.S. Food and Drug Administration (FDA) and the NECC announced a voluntary recall of all NECC products due to fungal contamination. 

Health care facilities in New Jersey that received this medication have removed the product from inventory. Those facilities are:

  • Central Jersey Orthopedics Specialists, PC in South Plainfield
  • Edison Surgical Center, Edison
  • IF Pain Associates/Isaiah Florence, Teaneck
  • Premier Orthopaedic Associates, Vineland
  • Comprehensive Pain Management, Sparta
  • South Jersey Healthcare, Elmer and Vineland

Nationally, 119 cases, including 11 deaths have been reported in 10 states.

On September 25, 2012, NECC voluntarily recalled the following lots of methylprednisolone acetate (PF) 80mg/ml:. PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012 Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012. Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD
2/6/2013

On October 3, 2012, the compounding center ceased all production and initiated recall of all methylprednisolone acetate and other drug products.